Colorado, 2024

Flooding in Colorado, June 8 to 16, 2024

June 8 to 16, 2024 · NWS PUB · 4 events in 3 counties and zones

Snowmelt runoff in the upper Arkansas (above Pueblo) and high flow releases from Pueblo Reservoir resulted in minor flooding at numerous forecast points along the Arkansas River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Snowmelt runoff in the upper Arkansas (above Pueblo) and high flow releases from Pueblo Reservoir resulted in minor flooding at numerous forecast points along the Arkansas River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 8, 2:52 AM MST, 8 minutes earlier. Its key messages:

  • Strong to severe thunderstorm activity is expected across most of the eastern plains today, with all hazard types on the table.
  • Thunderstorms, a few strong, possible Sunday and Monday across the mountains and adjacent plains with risks transitioning towards hail and heavy rainfall capable of producing localized flash flooding.
Area forecast discussion, Jun 8, 2:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 AM MDT Sat Jun 8 2024

.KEY MESSAGES...

- Strong to severe thunderstorm activity is expected across most
  of the eastern plains today, with all hazard types on the
  table.

- Thunderstorms, a few strong, possible Sunday and Monday across
  the mountains and adjacent plains with risks transitioning
  towards hail and heavy rainfall capable of producing localized
  flash flooding.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 343 AM MDT Sat Jun 8 2024

Today will be a more active weather day as energy translates through
the mid-level flow. Along with moist post-frontal air, the large-
scale ascent will allow for the formation of convective weather in
our forecast area this afternoon.

Post-frontal upslope will persist across the eastern plains starting
this morning, pairing with that synoptic ascent to get us primed for
precipitation formation. Looking at model variables in support of
severe weather, there are a few differences but an overall
consistent signal. CAPE will increase over the plains throughout the
day, with the model spread typically between 500-1000 J/kg. Higher
values will be possible near the border, with around 1200 J/kg in
some of the high-res models. Looking at shear parameters, the model
spreads are typically between 25-35 knots this afternoon. With
many of the convective allowing models leaning towards the
higher end of the CAPE estimates and modest wind shear at the
low levels (0-6km), strong to severe storms and multiple severe
hazards will be on the table this afternoon into evening.

There are a few main areas of concern, the first being the northern
half of our forecast area, east of the mountains. Better mid-level
shear will be available just north of our area, and high-res model
guidance has been consistently developing a line of thunderstorms
off of the higher terrain that intensifies as it moves east. The
southern extend of this line will reach down, depending on which
model you look it, into Kiowa County and potentially into the
Highway-50 corridor. For these areas, strong winds, heavy rain, some
hail, and isolated tornadoes will all be possible, especially along
the southern edge of that line. Meanwhile, largely south of Highway
50, more isolated convection will be possible, with a mix of severe
hazards possible, though the magnitude of the severe impacts will
decrease further south. Looking over the mountains, while convection
will generally be much more scattered in nature today, cannot rule
out flash flooding concerns over a burn scar or other vulnerable
area, especially if several cells train over the same areas.
Additionally, more discrete cells left behind the passing line of
convection or influenced by outflow interactions could also result
in lingering severe hazards late this evening and into tonight.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 343 AM MDT Sat Jun 8 2024

Day 2 post frontal upslope flow will be in place for Sunday with the
morning starting out with areas of stratus banked up across the
lower eastern slopes of the southeast mountains, southeast plains
and southern slopes of the Palmer Divide.  Flow aloft weakens some
on Sunday which will decrease deep layer shears to around 20-25 kts
by afternoon.  However sustained dew points in the 50s pushed
westward into the eastern slopes of the SE mts/Fremont county will
provide the fuel for CAPEs up to 1500 J/kg based off HREF means.
Weak energy propagating through the ridge aloft, along with surface
based heating, will be sufficient to trigger scattered to numerous
showers and thunderstorms across the mountains which will drift off
into the adjacent I-25 corridor in the afternoon and plains through
the evening.  Some question exists as to amount of instability
across the plains as soundings look pretty capped, especially the
farther east you go.  However with southerly upslope into the Palmer
Divide, forcing may be enough for thunderstorms to maintain as they
move eastward.  Heavy rainfall and hail up to 1.25 inches look
possible with any storms in and near the mountains and the Palmer
and Raton ridges.  Farther east, suspect risk will transition to
smaller hail heavy rainfall as shear looks too weak for strong
updraft maintenance.  Will need to watch the southeast mountains,
Pikes Peak region, and burn scars for potential flash flooding,
especially as creeks and streams are still running near bank full in
some locations due to snow melt.  Any localized heavy rainfall could
exacerbate conditions, though think this will stay localized and
therefore may not require any flash flood watches.  Forcing for
nocturnal thunderstorm maintenance appears to stay to the south of
the area overnight in better proximity to the frontal boundary, with
most thunderstorms ending by midnight. Pacific energy lifting
northward through the ridge across NM may spread some showers and
thunderstorms into far southern plains overnight but CAPE doesn't
look all that substantial, so some lightning and rainfall will be
the main risks.

One more day for scattered to numerous showers and thunderstorms can
be expected for Monday as the remnant Pacific energy cuts through
the upper ridge and a northern stream system brushes by to the
north.  Overall, 0-6 km shears will be even weaker, so thunderstorms
will be limited to locally heavy rainfall, small hail and gusty wind
risks as they develop over the mountains early in the day and
diminish as they move eastward into a more stable airmass across the
plains.  Monday looks to be the coolest day across the region.

Upper ridging returns for mid week with thunderstorm chances
decreasing and transitioning more towards higher based thunderstorms
with a gusty wind potential.  Temperatures will approach 100 again
on the plains especially towards Thursday.  Another Pacific system
will approach CO on Friday.  This will bring another uptick in
showers and thunderstorms to the region and take the edge of max
temperatures.  Saturday returns to drier and warmer conditions as
models are in better agreement with the upper system exiting to the
east. -KT

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 343 AM MDT Sat Jun 8 2024

VFR conditions are generally expected at KALS, KCOS, and KPUB
through 24 hours. Showers and thunderstorms will form across the
area this afternoon, with storms expected to drift near both KCOS
and KPUB. Storms over the terminals will result in briefly reduced
visibility, while nearby storms will cause erratic outflow winds
gusting in excess of 40 knots through this evening. Stronger storms,
while mainly expected further east, will be capable of producing
outflow winds around 50 knots. Storms will end later this evening
into the overnight hours, with conditions calming closer to the end
of this forecast period.

&&

.HYDROLOGY...
Issued at 343 AM MDT Sat Jun 8 2024

Rapid snow melt will continue across the mountains leading to
elevated flows along the Arkansas River from Leadville to Canon
City through Monday as well as on smaller creeks and streams in
and near the mountains. Flows are expected to remain within
banks for most locations along the Arkansas River but fast flows
can still be dangerous. Slightly cooler temperatures may
decrease the snow melt Sunday and Monday, however the potential
for heavy rainfall will increase both days for the southeast
mountains and adjacent plains. This could cause localized flash
flooding and push flows above the projected bank full forecast
for localized areas depending on where the rain falls.
Latest projections place the heaviest rainfall across Teller,
western El Paso and Fremont counties on Sunday though the flash
flood risk still looks localized. Continue to monitor weather
forecasts closely.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...KT
AVIATION...GARBEROGLIO
HYDROLOGY...KT
Hazardous weather outlook, Jun 7, 5:58 PM MST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
658 PM MDT Fri Jun 7 2024

COZ058>089-093>099-090100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
658 PM MDT Fri Jun 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms this evening across the area will gradually
come to an end by midnight. The main threats from any storms this
evening will be gusty winds to 45 mph and occasional lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of afternoon and evening showers and thunderstorms
are expected Saturday through Monday. Thunderstorms will be most
widespread and strongest across the southeast mountains and
plains.

A few severe thunderstorms will be possible Saturday afternoon
across the southeast mountains and plains with large hail,
damaging winds and locally heavy rainfall possible. An isolated
tornado can not be ruled out, especially east of I-25 and along
and north of highway 50.

A few strong to severe thunderstorms will be possible Sunday and
Monday across the southeast mountains and adjacent I-25 corridor
with large hail, damaging winds, and locally heavy rainfall
capable of causing localized flash flooding possible, especially
for burn scars and urban areas.

Creeks, streams and major water ways are already running high but
within banks in and near the mountains due to rapid snow melt.
Additional rainfall could exacerbate flows resulting in localized
flooding if it falls too quickly over the wrong locations. Please
exercise care in and near water ways over the next several days.

Isolated thunderstorms will be possible over and near the
mountains Tuesday through Thursday with the main risk being gusty
winds up to 40 mph and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

10/RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pueblo

When
June 8, 3:00 AM MST to June 16, 11:52 PM MST
Where
Pueblo County, 3.51 mi NE of Vineland to 2.14 mi SE of Vineland
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
38.290, -104.410

Sustained high flow releases from Pueblo Reservoir resulted in minor river flooding along the Arkansas River near Avondale, CO (ADLC2). The ADLC2 stream gauge recorded a crest of 8.97 ft, occurring on June 10, and remained above Minor Flood Stage until June 17. Minor inundation of low-lying areas and riparian zone occurred.

Flood, Fremont

When
June 10, 3:15 PM MST to June 11, 1:52 AM MST
Where
Fremont County, 2.57 mi WNW of Canon City to 3.53 mi SSW of Canon City
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.470, -105.270

The Arkansas River in Ca on City (CNCC2) fluctuated just above and below Minor Flood Stage for a couple days due to a combination of accelerated snowmelt runoff in the upper Arkansas River Basin and from sustained high flow releases from Turquoise Lake and Twin Lakes. The CNCC2 stream gauge recorded crests of 10.02 ft on two occasions from June 10 through 11.

Flood, Pueblo

When
June 10, 3:22 PM MST to June 11, 2:07 PM MST
Where
Pueblo County, 1.63 mi E of Pueblo West to 1.77 mi SSE of Pueblo West
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
38.310, -104.720

Sustained high flow releases from Pueblo Reservoir led to some minor flooding on the Arkansas River upstream of Pueblo (PDAC2). The peak release of around 6000 cfs led to a river crest of 8.29 ft on June 10.

Flood, Otero

When
June 12, 9:37 AM MST to June 15, 8:48 PM MST
Where
Otero County, 2.28 mi WSW of (Lhx)la Junta Arpt to 5.82 mi SSE of Swink
Cause
Planned Dam Release
Deaths
1 direct, 0 indirect
Reported by
River/Stream Gage
Coordinates
38.040, -103.560

Sustained high flow releases from Pueblo Reservoir led to brief periods of minor flooding along the Arkansas River in La Junta (LXHC2) from June 12-13 and again on June 15. The LXHC2 stream gauge reported the first crest of 11.36 ft on June 12 and a second crest of 11.32 ft on June 15. One fatality was reported for the June 15 event.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Otero2024-06-1519MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195151, 1195176, 1195184, 1195189.